Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS Birmingham, AL

May 16, 2019Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2019, 6:36 PM CDT for Tallapoosa County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2019, 6:36 PM CDT (23:36 UTC)
Expired
May 16, 2019, 7:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:48 PM CDTTSTM WND DMG3 N Dadeville, ALTREES WERE BLOWN DOWN NORTH OF DADEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS54 KBMX 162336
SVRBMX
ALC123-170015-
/O.NEW.KBMX.SV.W.0095.190516T2336Z-190517T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
636 PM CDT Thu May 16 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tallapoosa County in east central Alabama...

* Until 715 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located near Dadeville,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dadeville, Camp Hill, Jacksons' Gap, Northern Lake Martin, Eastern
  Lake Martin, Eagle Creek and Horseshoe Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3289 8590 3299 8571 3284 8560 3276 8575
TIME...MOT...LOC 2336Z 325DEG 8KT 3288 8575 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
1 follow-up statement
643 
WWUS54 KBMX 162351
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
651 PM CDT Thu May 16 2019

ALC123-170015-
/O.CON.KBMX.SV.W.0095.000000T0000Z-190517T0015Z/
Tallapoosa AL-
651 PM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL TALLAPOOSA COUNTY...

At 651 PM CDT, a severe thunderstorm was located over Dadeville,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dadeville, Camp Hill, Jacksons' Gap, Eastern Lake Martin and Eagle
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3287 8588 3296 8571 3284 8560 3276 8575
TIME...MOT...LOC 2351Z 337DEG 9KT 3285 8575 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 16, 3:15 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
315 PM CDT Thu May 16 2019

.SHORT TERM...
Through Tonight.

Isolated storms have developed across the northeast counties of
central Alabama along the back side of an upper trof over the
eastern United States. With plenty of dry aloft for evaporative
cooling, expect some of the storms to contain wind gusts 40-45
mph and small hail. Stronger ridge over west Alabama should keep
activity for areas mainly east of I-65. The activity will linger
into the evening hours, and continued isolated storms.

58/rose

.LONG TERM...
/Issued at 330 AM CT/

Friday through Wednesday.

The upper level disturbance will slowly exit the region
Friday. With this in place and another warm day expected, look
for at least isolated showers or afternoon thunderstorm in the
east. Highs will be in the upper 80s with lows in the mid 60s.

Surface high pressure continues eastward on Saturday increasing
southerly flow and moisture back into the region. An upper level
trough slides through the Central Plains as a surface low lifts
northeastward Saturday through Sunday. A southward extending cold
front associated with the surface low will begin to move towards the
area on Sunday increasing rain chances. There still remains some
uncertainty regarding coverage Sunday through Monday. However, the
best chances look to be in our northern and western counties so I
have increased PoPs in these areas. Have kept the chance for
thunderstorms during this time frame given daytime instability and
frontal lifting.

This boundary will lift northeast Monday night/Tuesday, clipping our
far northern counties. Upper level riding begins to become more
amplified across the southeastern US as another upper level trough
and surface low dig through the Plains. Therefore, minimal rain
chances are expected through at least the middle of next week.
Temperatures in the extended look to be slightly above average with
most area reaching the upper 80's during the day.

07

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will continue through this forecast period with
high pressure and subsidence limiting organized thunderstorm
activity this afternoon. A cumulus deck has begun developing
across the area and daytime heating should be sufficient to
develop a couple isolated thunderstorms this afternoon, but the
lack of an organized lifting mechanism and region wide sinking
motion should limit widespread activity. Left thunder out for now
but will amend if necessary.

86

&&

.FIRE WEATHER...

A slow moving upper level disturbance will help provide isolated
to scattered showers/storms to the area today and tomorrow. Min RH
values will be in the 40 to 50 percent range. Dry weather returns
Saturday, with a front approaching the area on Sunday
night/Monday. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  87  64  87  64 /  20  20  10  10  10
Anniston    63  87  65  87  65 /  20  20  10  10  10
Birmingham  67  88  68  88  66 /  20  20  10  10  10
Tuscaloosa  66  90  67  88  65 /  20  10   0  10  10
Calera      64  86  66  87  65 /  20  20  10  10  10
Auburn      65  85  66  87  65 /  20  20  10  10  10
Montgomery  66  89  66  89  65 /  20  20  10  10  10
Troy        65  87  65  88  65 /  10  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 16, 3:49 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
349 AM CDT Thu May 16 2019

ALZ011>015-017>050-171200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
349 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, May 16, 5:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 SSE LIBERTY PARK      33.48N 86.70W
05/16/2019  E0.70 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Special weather statement, May 16, 5:40 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 PM CDT Thu May 16 2019

ALZ043-162315-
Elmore AL-
540 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE COUNTY UNTIL
615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elmore, or near Wetumpka, moving southeast at 15 mph.

Dime size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Millbrook, Wetumpka, Elmore, Coosada, Wallsboro and Wetumpka
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 8628 3253 8636 3262 8629 3259 8619
      3251 8626 3249 8626 3248 8627
TIME...MOT...LOC 2240Z 293DEG 12KT 3255 8627

32/Davis
Local storm report, May 16, 5:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     BIRMINGHAM INTERNATIONA 33.56N 86.75W
05/16/2019  E54 MPH          JEFFERSON          AL   ASOS

&&

MAL
Special weather statement, May 16, 5:49 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
549 PM CDT Thu May 16 2019

ALZ037-162315-
Tallapoosa AL-
549 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hillabee Creek, or near Alexander City, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alexander City, Dadeville, Jacksons' Gap, New Site, Hillabee Creek,
Northern Lake Martin, Eagle Creek, Horseshoe Bend and Horseshoe Bend
National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3284 8577 3297 8594 3309 8583 3300 8559
      3298 8559
TIME...MOT...LOC 2249Z 308DEG 6KT 3298 8583

32/Davis
Special weather statement, May 16, 6:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
600 PM CDT Thu May 16 2019

ALZ024-025-027-028-162345-
Clay AL-Jefferson AL-Shelby AL-Talladega AL-
600 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...NORTHEASTERN
SHELBY...CENTRAL JEFFERSON AND CLAY COUNTIES UNTIL 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cardiff to near Harpersville to 6 miles
southwest of Mount Cheaha. Movement was south at 15 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Pelham,
Mountain Brook, Hueytown, Talladega, Gardendale, Sylacauga, Irondale,
Fairfield, Chelsea, Fultondale, Childersburg, Columbiana, Sumiton,
Lineville and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 8566 3310 8642 3354 8715 3366 8709
      3366 8706 3369 8704 3377 8702 3379 8698
      3343 8648 3344 8638 3340 8638 3345 8632
      3350 8585 3347 8589 3347 8581
TIME...MOT...LOC 2300Z 348DEG 12KT 3371 8696 3338 8647 3344 8590

32/Davis
Special weather statement, May 16, 6:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
628 PM CDT Thu May 16 2019

ALZ037-170015-
Tallapoosa AL-
628 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLAPOOSA COUNTY
UNTIL 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksons' Gap, or 7 miles north of Dadeville, moving southeast at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexander City, Dadeville, Camp Hill, Jacksons' Gap, New Site,
Northern Lake Martin, Eagle Creek, Horseshoe Bend and Horseshoe Bend
National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 8572 3293 8592 3305 8576 3297 8559
      3287 8560
TIME...MOT...LOC 2328Z 308DEG 6KT 3294 8577

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:06 PM CDTSpecial Weather StatementBMXCalhoun39 min
May 16, 3:31 PM CDTSpecial Weather StatementBMXBlount44 min
May 16, 3:51 PM CDTSpecial Weather StatementBMXSt. Clair24 min
May 16, 4:12 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair48 min
May 16, 4:15 PM CDTSpecial Weather StatementBMXSt. Clair45 min
May 16, 4:38 PM CDTSpecial Weather StatementBMXSt. Clair52 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Talladega48 min
May 16, 4:50 PM CDTSpecial Weather StatementBMXElmore25 min
May 16, 5:13 PM CDTSpecial Weather StatementBMXClay32 min
May 16, 5:19 PM CDTSpecial Weather StatementBMXTalladega41 min
May 16, 5:40 PM CDTSpecial Weather StatementBMXElmore35 min
May 16, 5:49 PM CDTSpecial Weather StatementBMXTallapoosa26 min
May 16, 6:00 PM CDTSpecial Weather StatementBMXClay, Jefferson, Shelby, Talladega45 min
May 16, 6:28 PM CDTSpecial Weather StatementBMXTallapoosa47 min
May 16, 6:44 PM CDTSpecial Weather StatementBMXClay, Shelby46 min
May 16, 6:50 PM CDTSpecial Weather StatementBMXJefferson40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.